MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF3434C200TU
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Death (1802); Ischemia (1942); Occlusion (1984)
Date of Event 11/02/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Failure to follow instruction (positioned incorrectly).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant stent graft system was implanted in a patient for the endovascular treatment of a type b thoracic aortic dissection of 450 -500mm.It was reported that two days post procedure a follow up ct revealed that the visceral vessels had developed compromised blood flow.This led to limited blood flow to the visceral vessels, resulting in ischemia to the tissue and blood supply to the organs.It was reported that the patient expired 2 days post index procedure from abdominal ischemia.Per the physician, the cause of the event was due to inaccurate implantation of the stent graft, the proximal portion of the stent graft was in the true lumen; however the distal portion of the stent graft was in the false lumen.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
Films review summary: the cause of the compromised blood flow reported two days post-implant could not be determined from the films provided.Films during implant were not provided.Pre-implant ct¿s revealed that the patient had a type b thoracic aortic dissection that extended from the lsa down to the distal abdominal aortic bifurcation.The true/false lumen boundaries along the descending thoracic were appreciably variable.The true lumen was seen perfusing the celiac, sma, and right renal artery, and the false lumen was perfusing the left renal artery.Films from 2-days post-implant revealed that a single valiant stent graft had been implanted in the patient from just caudal to the lsa, and extending across the arch and into the mid-descending thoracic aorta.The distal end of the stent graft was ~10 cm above the celiac artery origin.No stent graft issues were seen.The stent graft was patent, and was gradually angulated with no observed kinks or compression.The thoracic dissection appeared excluded along the length of the stent graft, and distal to the device a single lumen was visible extending to the visceral vessels.Beginning at the celiac artery the dissection was visible extending down to the abdominal aorta.The celiac artery and left renal were being perfused (possibly limited flow to the celiac compared to pre-implant); however, the sma and right renal artery both appeared occluded.It is possible that inaccurate implantation of the stent graft, implanting the proximal portion of the stent graft into the true lumen and the distal portion of the stent graft was in the false lumen, may have led to this event.The cause of this inaccurate placement could not be determined from the films provided.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7099281
Report Number2953200-2017-01941
Device Sequence Number1298031
Product Code MIH
UDI-Device Identifier00643169347366
UDI-Public00643169347366
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/25/2019
Device Model NumberVAMF3434C200TU
Device Catalogue NumberVAMF3434C200TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2017
Initial Date Received by Manufacturer 11/21/2017
Supplement Date Received by Manufacturer12/19/2017
Initial Report FDA Received Date12/08/2017
Supplement Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age50 YR